Dust Devil, Fluvanna
- When
- April 18, 1:12 PM EST
- Where
- Fluvanna County, Kents Store
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.842, -78.277 (the zone’s center; the record gives no point)
Dust devil damaged barn and fence.
1 dust devil, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 18, 9:30 AM EST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1030 AM EDT MON APR 18 2005 CLDS ASSCTD WITH MID LVL S/W NOW MOVG SE INTO NC. WK BKDR CDFRNT RTHR DIFFICULT TO DEFINE ATTM...BUT LTST DATA SUGGESTS LCTN ALONG THE ERN SHORE W THRU PIEDMONT. WNDS HAVE GONE N-NW ACROSS THE NRN HALF OF FA...REMAINING W ACROSS THE S. CRNT FCST ON TRACK WITH A NICE AFTRN AHEAD. COOLEST TMPS ACROSS THE LWR MD ERN SHORE... WRMST ACROSS SW CNTYS. UPDATE ALRDY ISSUED MAINLY TO DROP MORNING WORDING AND TO ADJUST TMPS/WND DRCTNS A BIT. FCSTID = 44 .SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)... CURRENT IR/WV IMAGERY SHOW COMPACT VORT MAX OVER ERN WV/WRN VA... MOVING SE. THIS FEATURE IS ASSOCIATED WITH A WEAK JET STREAK EMBEDDED IN THE BROAD-SCALE ERN CONUS UPPER RIDGE. BECAUSE OF THE LACK OF LARGE SCALE FORCING (UPPER RIDGE AXIS STILL TO OUR W)... ONLY SCT-BKN MID/UPPER LEVEL CLOUDINESS IS ACCOMPANYING THIS FEATURE AS IT TRAVERSES THE MID ATLC REGION. HAVE WORDED MORE CLOUD COVER EARLY TODAY...THOUGH COVERAGE/TRANSPARENCY WOULD SUPPORT AT LEAST PARTLY SUNNY. BY AFTN...NAM/GFS VERTICAL PROFILES AND MODEL SOUNDINGS SHOW DRYING ONCE AGAIN IN MID/UPPER LEVELS AS VORT CENTER DEPARTS AND DNVA/SUBSIDENCE RESUMES. COULD SEE A FEW CU DURING THE AFTERNOON... ESP ALONG THE COASTS...AS THE HIGH CENTER GRADUALLY SLIDES OFF THE SERN COAST AND ALLOWS FOR A SUBTLE INCREASE IN SURFACE MSTR. CU DEVELOPMENT MUCH LESS LIKELY FARTHER INLAND WITH THE LIGHT WRLY OR DOWNSLOPE LOW LEVEL FLOW. IN TERMS OF TEMPS...HAVE OPTED FOR HIGHS SOME 2-4F ABOVE MAV GUIDANCE TODAY (CLOSER TO MET GUIDANCE)...AS THE CONTINUED LACK OF GROUND MOISTURE OR EVAPOTRANSPIRATION PRIOR TO FULL BLOOM IS ALLOWING FOR MORE SENSIBLE HEATING (AND THUS SUPERADIABATIC LAPSE RATES) NEAR THE SURFACE. DOWNSLOPING WRLY FLOW ACROSS MUCH OF CEN/SOUTHSIDE VA CERTAINLY WONT HURT MATTERS EITHER...AS WDSPRD LOWER 80S ARE LIKELY. COOLER ALONG THE COASTS AGAIN AS WINDS BECOME ONSHORE BY AFTN...THOUGH LIGHTER SEA BREEZES THIS GO AROUND SHOULD ALLOW FOR AT LEAST NEAR 70F READINGS EVEN AT THE SHORE. TUESDAY...GRADUAL LOW LEVEL WAA TAKES PLACE AS THE SURFACE HIGH SLIDES FARTHER OFF THE SERN COAST AND S-SW FLOW DEEPENS IN THE LOW LEVELS. THIS WILL ALLOW FOR MORE WIDESPREAD 80+F READINGS...LIKELY CLOSER TO THE COASTS GIVEN THE STRONGER OFFSHORE WIND COMPONENT (SHALLOWER/NARROWER SEA BREEZE CIRCULATION). WEDNESDAY...NEXT COLD FRONT WILL BE APPROACHING FROM THE NW...THOUGH GIVEN THE RECENT MODEL TRENDS (SLOWER PROGRESSION) WILL HOLD OFF ON POPS. TEMPS WILL AGAIN WILL LIKELY BE HIGHER THAN THE PREVIOUS DAY... AS PRE-FRONTAL WAA SURGE (DEEPENING SW-WSW DOWNSLOPING FLOW) SHOULD PUT 850 MB TEMPS CLOSE TO +12C. HAVE WORDED LOWER-MID 80S OVER MOST INTERIOR SECTIONS...AGAIN HIGHER THAN MAV GUIDANCE (CLOSER TO MET). && .LONG TERM (THURSDAY THROUGH SUNDAY)... FRONT PUSHES THROUGH MID ATLC REGION WED NIGHT-THU...THOUGH HAVE KEPT POPS AT <50% CONSIDERING THE LACK OF MOISTURE POOLING WITH THE SW-WSW FLOW (NO GULF TRAJECTORIES). BETTER CHANCES FOR MORE WIDESPREAD...STEADIER RAINS ARE EXPECTED OVER THE WEEKEND AS THE ECMWF/GFS PROGS HAVE COME INTO BETTER ALIGNMENT WITH A VIGOROUS NRN STREAM UPPER TROUGH AND ACCOMPANYING SRN STREAM WAVE RESULTING IN CYCLOGENESIS NEAR THE MID ATLC COAST. && .AVIATION... VFR NEXT 24 HOURS. && .MARINE... LIGHT SOUTHWESTERLY WINDS OVER THE WATERS BECOMING VARIABLE THIS AFTERNOON AND REMAININ LIGHT NEXT FEW DAYS...HOWEVER PERSISTENT EASTERLY SWELLS STRONG ENOUGH TO KEEP SEA HEIGHTS UP TO SMALL CRAFT ADVISORY CONDITIONS...THROUGH THE MORNING DROPPING BELOW SCA CRITERIA DURING THE AFTERNOON. HIGH SURF ADVISORY HAS BEEN CANCELLED FOR VA BEACH/NRN OUTER BANKS AS NEARSHORE WAVES HAVE DROPPED OFF. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...SMALL CRAFT ADVISORY FOR ATLC COASTAL WATERS FENWICK ISLAND TO CURRITUCK BEACH LIGHT. && SHORT TERM/LONG TERM...13 MARINE/AVIATION...22
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 600 AM EDT MON APR 18 2005 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-191030- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 600 AM EDT MON APR 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ. HURLEY
The national radar mosaic for the moment the first event began.
1 dust devil. Local standard time, as filed.
Dust devil damaged barn and fence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445915.